Alert archive / Utah / Flash Flood Warnings in 2010
Flash Flood Warning 65, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 22, 2010, 6:30 PM MDT for Garfield County, Kane County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2010, 6:30 PM MDT (00:30 UTC)
- Expired
- Sep 22, 2010, 9:30 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 143 km from the middle of the area, began a volume at 00:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.5 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 41 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1633 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
019
WGUS55 KSLC 230030
FFWSLC
UTC017-025-230330-
/O.NEW.KSLC.FF.W.0065.100923T0030Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
630 PM MDT WED SEP 22 2010
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTH CENTRAL GARFIELD COUNTY IN UTAH...
NORTHEASTERN KANE COUNTY IN UTAH...
* UNTIL 930 PM MDT
* AT 622 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
HEAVY RAINFALL IN ASSOCIATION WITH SEVERAL THUNDERSTORMS OVER THE
TWENTYFIVE MILE CREEK AND COYOTE GULCH DRAINAGES.
FLASH FLOODING IS LIKELY ALONG BOTH THE TWENTYFIVE MILE CREEK AND
COYOTE GULCH DRAINAGES THROUGH THEIR TERMINATION INTO THE ESCALANTE
RIVER. RADAR ESTIMATES OF 0.5 TO 0.75 HAVE OCCURRED IN THE LAST HOUR
OVER BOTH DRAINAGES IN ADDITION TO 2 TO 2.5 INCHES OF RAINFALL FROM
EARLIER THIS AFTERNOON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
3751 11143
$$
CRK3 follow-up statements
788
WGUS75 KSLC 230103
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
703 PM MDT WED SEP 22 2010
UTC017-025-230330-
/O.CON.KSLC.FF.W.0065.000000T0000Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
703 PM MDT WED SEP 22 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL IN
ASSOCIATION WITH SEVERAL THUNDERSTORMS OVER THE TWENTYFIVE MILE
WASH AND COYOTE GULCH DRAINAGES. THIS INCLUDES THE HOLE IN THE ROCK
ROAD FROM NORTH OF THE TWENTYFIVE MILE WASH TO NEAR THE ESCALANTE
RIVER.
FLASH FLOODING IS LIKELY ALONG BOTH THE TWENTYFIVE MILE CREEK AND
COYOTE GULCH DRAINAGES THROUGH THEIR TERMINATION INTO THE ESCALANTE
RIVER. RADAR ESTIMATES OF 0.75 TO 1 INCH HAVE OCCURRED IN THE LAST
HOUR OVER BOTH DRAINAGES IN ADDITION TO 2 TO 2.5 INCHES OF RAINFALL
FROM EARLIER THIS AFTERNOON.
COUNTY OFFICIALS HAVE REPORTED A FLASH FLOOD CROSSING THE HOLE IN
THE ROCK ROAD EARLIER THIS EVENING NEAR TWENTYFIVE MILE WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
3751 11143
$$
CRK018
WGUS75 KSLC 230136
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
736 PM MDT WED SEP 22 2010
UTC017-025-230330-
/O.CON.KSLC.FF.W.0065.000000T0000Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
736 PM MDT WED SEP 22 2010
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM MDT FOR
NORTHEASTERN KANE AND SOUTH CENTRAL GARFIELD COUNTIES...
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAINFALL IN
ASSOCIATION WITH SEVERAL THUNDERSTORMS OVER THE TWENTYFIVE MILE WASH
AND COYOTE GULCH DRAINAGES. THIS INCLUDES THE HOLE IN THE ROCK ROAD
FROM NORTH OF THE TWENTYFIVE MILE WASH TO FORTY MILE CREEK.
FLASH FLOODING IS LIKELY ALONG BOTH THE TWENTYFIVE MILE CREEK AND
COYOTE GULCH DRAINAGES THROUGH THEIR TERMINATION INTO THE ESCALANTE
RIVER. RADAR ESTIMATES OF 2 TO 2.5 INCHES OF RAINFALL HAVE OCCURRED
ALONG THESE DRAINAGES.
COUNTY OFFICIALS HAVE REPORTED A FLASH FLOOD CROSSING THE HOLE IN
THE ROCK ROAD EARLIER THIS EVENING NEAR TWENTYFIVE MILE WASH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
3751 11143
$$
CRK698
WGUS75 KSLC 230325
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
925 PM MDT WED SEP 22 2010
UTC017-025-230333-
/O.EXP.KSLC.FF.W.0065.000000T0000Z-100923T0330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GARFIELD UT-KANE UT-
925 PM MDT WED SEP 22 2010
...THE FLASH FLOOD WARNING WILL EXPIRE AT 930 PM MDT FOR NORTHEASTERN
KANE AND SOUTH CENTRAL GARFIELD COUNTIES...
HEAVY RAINFALL HAS ENDED OVER THE TWENTYFIVE MILE WASH AND COYOTE
GULCH DRAINAGES. RUNOFF HAS LESSENED AND WILL CONTINUE TO DECREASE
OVER THE NEXT FEW HOURS.
COUNTY OFFICIALS REPORTED SEVERAL WASHOUTS ALONG THE HOLE IN THE
ROCK ROAD THIS AFTERNOON. ANYONE TRAVELING IN THIS AREA OVERNIGHT
SHOULD BE PREPARED FOR POOR ROAD CONDITIONS AND WASHED OUT ROADS.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3761 11141 3759 11109 3739 11095 3738 11119
3751 11143
$$
CRKWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 22, 4:43 PM MDT, 1 hour 47 minutes earlier.
Area forecast discussion, Sep 22, 4:43 PM MDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
443 PM MDT WED SEP 22 2010
.SYNOPSIS...A PACIFIC TROUGH WILL CROSS THE REGION TONIGHT. DRIER
WESTERLIES WILL SPREAD BACK INTO THE AREA THURSDAY. HIGH PRESSURE
WILL BUILD THROUGH THE WEEKEND AND REMAIN DOMINANT THROUGH MUCH OF
NEXT WEEK.
&&
.DISCUSSION...PACIFIC TROUGH CARVING THROUGH THE GREAT BASIN
TODAY IS JUST NOW REACHING THE WESTERN FRINGES OF THE STATE. A
WEAK COLD FRONT THAT HAS REMAINED NEARLY STATIONARY FOR THE LAST
SEVERAL HOURS OVER NORTHWESTERN UTAH HAS SLOWLY STARTED TO SURGE
SOUTHEAST ALONG THE WASATCH FRONT THIS AFTERNOON. THE MID
LEVEL TROUGH AXIS AND ASSOCIATED COLD POOL HAS NOSED INTO THE
WESTERN DESERTS AND WILL REACH THE INTERSTATE 15 CORRIDOR BY MID
EVENING.
CONVECTION BLEW RAPIDLY EARLIER TODAY WITHIN MOIST AIRMASS THAT
WAS PULLED NORTH AHEAD OF THE APPROACHING TROUGH. UTAH HAS BEEN
IN THE SWEET SPOT FOR CONVECTION TODAY...WITH NUMEROUS STRONG
THUNDERSTORMS DEVELOPING FROM ROUGHLY OGDEN SOUTH TO UTAHS DIXIE
AND POINTS EAST. INTENSE RAINFALL RATES AND TRAINING OF STORMS
WAS SUFFICIENT TO WARRANT SEVERAL FLASH FLOOD WARNINGS ACROSS
GRAND STAIRCASE/ESCALANTE NATIONAL MONUMENT AND WITHIN CAPITOL
REEF NATIONAL PARK...WITH ONE VERIFIED EVENT REPORTED ALREADY.
PRESENCE OF SHEAR EVEN ALLOWED FOR BORDERLINE SEVERE THUNDERSTORM
ORGANIZATION...WITH HAIL UP TO NICKLE SIZE REPORTED IN LEHI AND
ALPINE JUST SHY OF MIDDAY.
SURFACE DEWPOINTS HAVE BEEN CRASHING ACROSS THE WESTERN DESERTS
AND UTAH DIXIE THROUGHOUT THE AFTERNOON...WITH MANY SITES THAT
WERE PREVIOUSLY IN THE UPPER 40S NOW FALLING INTO THE 30 DEGREE
RANGE. ADDITIONALLY...A MID LEVEL DRY TONGUE HAS SURGED INTO THE
WESTERN HALF OF THE STATE ALLOWING A BIT OF DRY ENTRAINMENT INTO
CONVECTION THAT CONTINUES TO PERSIST AT THIS TIME. RESULT IS
SHALLOWER CONVECTIVE CELLS LESS INTENSE IN NATURE ACROSS CENTRAL
AND NORTHERN UTAH. FURTHER EAST...BREADTH OF MOISTURE CONTINUES
TO FUEL STRONGER CELLS WITH INTENSE PRECIP RATES...SOME EXHIBITING
WEAK ORGANIZATION. ANTICIPATE THESE TRENDS IN ACTIVITY TO CONTINUE
INTO THE OVERNIGHT HOURS WITH A GRADUAL EASTWARD SHIFT OF
AFOREMENTIONED DRY SLOT. ALLOWING GOING FLASH FLOOD WATCH TO
CONTINUE THROUGH 10PM ACROSS SOUTHCENTRAL/SOUTHEASTERN UTAH...BUT
HAVE CANCELLED WATCH FOR UTAHS DIXIE DUE TO ABOVE STATED REASONING.
MID LEVEL COLD POOL ASSOCIATED WITH TROUGH PASSAGE TRACKING
THROUGH NORTHERN UTAH SHOULD INCREASE AREAL COVERAGE OF PRECIP
EARLY THIS EVENING AFTER A BRIEF LULL IN ACTIVITY...BUT
AGAIN...RAINFALL RATES SHOULD BE ON THE LIGHTER SIDE AND MORE
SYNOPTIC IN NATURE.
THE TROUGH WILL PROGRESS RAPIDLY EAST THROUGH THE STATE OVERNIGHT.
PRECIP TO WANE WEST TO EAST RATHER SHARPLY IN SUBSIDENT
ENVIRONMENT AND A DRIER WESTERLY FLOW ALOFT THROUGH THE LATTER
HALF OF THE NIGHT.
TEMPS STATEWIDE WILL FALL TO SEASONAL NORMS THURSDAY IN WAKE OF
TROUGH...WITH PLEASANT EARLY FALL CONDITIONS DOMINATING. RIDGING
WILL AMPLIFY NORTHWARD THIS WEEKEND AND REMAIN IN PLACE THROUGH
MUCH IF NOT ALL OF NEXT WEEK ALLOWING TEMPS TO SURGE WELL ABOVE
NORMAL ONCE AGAIN.
&&
.AVIATION...RAIN SHOWERS WILL CONTINUE TO MOVE ACROSS THE SLC
TERMINAL AND VICINITY THROUGH AROUND 06Z. ISOLATED THUNDERSTORMS
WILL BE EMBEDDED IN THESE SHOWERS...AND THERE IS A 20 PERCENT CHANCE
OF THUNDERSTORMS DIRECTLY IMPACTING THE SLC TERMINAL. PREVAILING
CIGS WILL BE ABOVE 7000FT AGL...BUT WILL OCCASIONALLY DROP BELOW
7000FT NEAR SHOWERS. SKIES WILL GRADUALLY CLEAR AFTER MIDNIGHT AS A
DRIER AIRMASS SPREADS INTO THE AREA. NORTH WINDS HAVE SURGED ACROSS
THE TERMINAL AND WILL LIKELY BE MAINTAINED THROUGH 06-08Z WHEN
SOUTHERLY DRAINAGE WINDS ARE EXPECTED TO RETURN.
&&
.FIRE WEATHER...A BROAD TROUGH WILL CONTINUE TO MOVE ACROSS THE
REGION OVERNIGHT AND EXIT THE STATE BY THURSDAY MORNING. RAINFALL
TODAY HAS HELPED FIRE CONDITIONS AND ITS EFFECTS WILL LINGER INTO
THURSDAY. COOLER AND MORE STABLE AIR WILL MOVE INTO THE REGION FOR
THURSDAY AND FRIDAY. HIGH PRESSURE ALOFT WILL BUILD THIS
WEEKEND...ALLOWING FOR A GRADUAL WARMING AND DRYING TREND...WITH
FIRE WEATHER THREATS INCREASING ONCE AGAIN THROUGH EARLY NEXT
WEEK.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR
UTZ420>427-431>441.
FLASH FLOOD WATCH UNTIL 10 PM MDT THIS EVENING FOR
UTZ013-019>021-518.
WY...NONE.
&&
PUBLIC...MERRILL
FIRE WEATHER...SAR
AVIATION...CHENG
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 22, 6:26 PM MDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 626 PM MDT WED SEP 22 2010 UTZ001>016-019>021-517-518-WYZ021-231200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 626 PM MDT WED SEP 22 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND FAR SOUTHWEST WYOMING. .DAY ONE...TONIGHT MOISTURE WILL REMAIN ACROSS THE NORTHERN AND EASTERN PORTIONS OF THE OUTLOOK AREA INTO TONIGHT THEN BEGIN TO SHIFT EAST AFTER MIDNIGHT. THIS WILL KEEP SHOWERS AND THUNDERSTORMS ACTIVE THROUGH THE EVENING BEFORE WINDING DOWN LATE TONIGHT. HEAVY RAIN WILL STILL BE POSSIBLE WITH SOME OF THESE STORMS... PARTICULARLY EAST OF INTERSTATE 15. GUSTY WINDS AND A THREAT OF LIGHTNING WILL CONTINUE TO BRING A FIRE WEATHER HAZARD TO MOST OF THE AREA THROUGH MID EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY DRY WEATHER WITH TEMPERATURES NEAR SEASONAL NORMALS ARE EXPECTED THURSDAY. IT WILL REMAIN DRY WITH A WARMING TREND FRIDAY THROUGH EARLY NEXT WEEK AS HIGH PRESSURE DOMINATES THE REGION. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
In the hours before
Local storm report, Sep 22, 4:05 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
405 PM MDT WED SEP 22 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0230 PM FLASH FLOOD 1 NE BIG WATER 37.08N 111.65W
09/22/2010 KANE UT PARK/FOREST SRVC
FLASH FLOODING ALONG WAHWEAP CREEK NEAR BIG WATER. 4 TO 6
FEET DEEP AND 100 FEET WIDE AT THE PEAK. LOGS AND OTHER
DEBRIS REPORTED.
&&
CRKThe office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 7:09 PM MDT | Special Weather Statement | SLC | 36 min | |
| Sep 22, 7:25 PM MDT | Severe Thunderstorm Warning | SLC | Garfield, San Juan, Wayne | 35 min |
Nearby
Flash Flood Warnings in Utah, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.